Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 481, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 3, 2003, 1:40 AM CDT for Dade County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 1:40 AM CDT (06:40 UTC)
- Expired
- Aug 3, 2003, 2:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dade County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KSGF 030640
SVRSGF
MOC057-030745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
140 AM CDT SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DADE COUNTY IN MISSOURI
* UNTIL 245 AM CDT.
* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GREENFIELD...OR 18 MILES SOUTH OF
STOCKTON...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EVERTON BY 200 AM CDT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3751 9380 3744 9391 3729 9375 3729 9364
3742 9364
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:25 PM CDT, 10 hours 15 minutes earlier.
Area forecast discussion, Aug 2, 3:25 PM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT SAT AUG 2 2003 .DISCUSSION... SHORT TERM...THIS EVENING THROUGH MONDAY HAD ELECTED TO REMOVE POPS FOR MUCH OF CWA THIS EVENING AS SATELLITE SOUNDINGS INDICATING SUN NOT BEING ABLE TO GENERATE MUCH CAPE ACROSS CWA...THOUGH JUST ISSUED SWOMCD SUGGESTS OTHERWISE. MAY NEED TO MAKE SOME ADJUSTMENTS TO ADD LOW POPS INTO CENTRAL MISSOURI AS APPROACHING JET STREAK OF SOME CONCERN. WILL MAINTAIN A SLIGHT CHANCE OVER SOUTHERN PORTIONS OF THE CWA WHERE LOW LEVEL CONVERGENCE MAY ALSO LEAD TO CONVECTION. HAVE OPTED FOR DRIER ETA ON SUNDAY AS VORT MAX AND PRECIPITATION MAX DOESNT MATCH WITH POSITIONING OF NEXT JET STREAK. LONG TERM...TUESDAY THROUGH SATURDAY... NEXT WAVE TO INTERACT WITH RETURNING SURFACE FRONT TUESDAY. BELIEVE UVV OVERDONE BUT CONVERGENCE ALONG BOUNDARY HARD TO IGNORE THUS HAVE MAINTAINED LOW POPS. SHARP WEST COAST RIDGE THEN BUILDS EAST OF THE ROCKIES...REDUCING SURPRISES IN NORTHWEST FLOW. && .AVIATION... HAVE DECIDED TO DROP AFTERNOON TEMPO THUNDER GROUP FROM SGF AND JLN TAFS DUE TO LACK OF DEVELOPING CUMULUS FIELD. MAIN FOCUS FOR CUMULUS DEVELOPMENT IS NORTHEAST OF TAF SITES WHERE ATMOSPHERE HAS RECOVERED MORE RAPIDLY FROM STORMS EARLIER TODAY. SHORTWAVES CONTINUE TO MOVE THROUGH NORTHWEST FLOW OVER CENTRAL PLAINS AND MISSOURI VALLEY THIS AFTERNOON...WITH NEXT DISTURBANCE OVER NORTH CENTRAL KANSAS THIS AFTERNOON. THIS FEATURE MAY GET SOME STORMS GOING LATER TONIGHT...BUT WILL LEAVE MENTION OUT OF TAFS FOR NOW. DID INCLUDE MENTION OF FOG WITH LIGHT WINDS AND RESIDUAL GROUND MOISTURE FROM MORNING STORMS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. RUNNELS/TERRY
Hazardous weather outlook, Aug 2, 5:35 PM CDT, 8 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 535 PM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO WIDELY SCATTERED THUNDERSTORMS PRODUCING HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 TO 70 MPH ...CONTINUOUS LIGHTNING AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. AREAS AFFECTED AND TIMING: BETWEEN 7 AND 10 PM FOR AREAS NORTH OF A LINE FROM WARSAW TO SALEM MISSOURI. MAINLY GENERAL THUNDERSTORMS AFTER 10 PM ACROSS THE REMAINDER OF THE OZARKS AND SOUTHEAST KANSAS. DISCUSSION: A WEAK SURFACE BOUNDARY ACROSS NORTH CENTRAL MISSOURI WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING AS IT MOVES SOUTHWARD. ENOUGH INSTABILITY...WIND SHEAR AND LIFT WILL PRODUCE AN ISOLATED SEVERE THUNDERSTORM OR TWO ACROSS MAINLY CENTRAL MISSOURI BEFORE 10 PM. AS SURFACE HEATING ENDS...THE THUNDERSTORMS WILL LIKELY FORM INTO A BROKEN LINE OF SCATTERED THUNDERSTORMS ACROSS THE REMAINDER OF MISSOURI AND SOUTHEAST KANSAS...ALLOWING FOR SOME LOCALLY HEAVY RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL STORMS WILL BE POSSIBLE SUNDAY AS THE WEAK FRONT MEANDERS NEAR THE ARKANSAS AND MISSOURI STATE LINE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 AND 10 PM ACROSS CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
In the hours before
Local storm report, Aug 2, 7:51 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM 2 N STOVER MO 1.75 INCH HAIL
08/02/03 MORGANLocal storm report, Aug 2, 8:08 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM GRAVOIS MILLS MO 1 INCH HAIL
08/02/03 MORGAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 2, 8:28 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM 6 S GRAVOIS MILLS MO .88 INCH HAIL
08/02/03 MORGAN REPORTED BY PUBLIC.Local storm report, Aug 2, 8:33 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM SUNRISE BEACH MO 1 INCH HAIL
08/02/03 CAMDEN REPORTED BY MEDIA.Local storm report, Aug 2, 9:48 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0826 PM 6 S GRAVOIS MILLS MO .88 INCH HAIL
08/02/03 MORGAN REPORTED BY PUBLIC.Local storm report, Aug 2, 10:07 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0732 PM 2 N STOVER MO 1.75 INCH HAIL
08/02/03 MORGAN REPORTED BY PUBLIC.
0802 PM GRAVOIS MILLS MO 1 INCH HAIL
08/02/03 MORGAN REPORTED BY COOPERATIVE
OBSERVER.
0826 PM 6 S GRAVOIS MILLS MO .88 INCH HAIL
08/02/03 MORGAN REPORTED BY PUBLIC.
0830 PM SUNRISE BEACH MO 1 INCH HAIL
08/02/03 CAMDEN REPORTED BY MEDIA.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 54 min |
| Aug 2, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 53 min |
| Aug 2, 8:13 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 62 min |
| Aug 2, 11:58 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 47 min |
| Aug 3, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.